Tornadoes · United States · Iowa · 2014

EF1 tornado, Gifford to Union, Iowa, June 29, 2014

From Gifford to Union, this EF1 tornado ran 1.3 miles across Hardin County on June 29, 2014, touching down at 8:25 PM CDT and reaching 75 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 29, 2014
Touchdown
8:25 PM CDT (01:25 UTC)
Lifted
8:28 PM CDT (01:28 UTC)
On the ground
3 minutes
Path length
1.3 miles (2.0 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
County
Hardin County
Touchdown point
42.268, -93.094
Lift-off point
42.261, -93.071
Record number
1406291925-01

The damage survey

127 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Wet ground...lowered wind. wind to trees in town...all straight line wind.
  • another out building gone. trailer next to it was undamaged. more wwind
  • Grain bins blown into fields to east.
  • Continued narrow path at this point with slight roof damage to house. Tornado lifted shortly southeast of this area.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful upper level system was moving into south central Canada. The upper level winds were increasing as a closed upper low settled into that area. Warm air advection continued across Iowa through the night of the 29th into the morning of the 30th. The atmosphere was very unstable with CAPE values around 4000 J/kg. Downdraft CAPE was between 1000 and 1500 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere in the 600 to 800 J/kg range. Strong shear was present, with an effective shear of 50 to 60 kts. The freezing level was quite high, between 14,000 and 15,000 feet. Precipitable water increased to between 1.5 and 1.8 inches. There was a considerable amount of CAPE in the 0-3 km layer of the atmosphere, between 100 and 175 J/kg. That combined with an LCl of only 750 meters was a favorable environment for tornado development. Thunderstorms formed rapidly in northwest and north central Iowa by the late afternoon and evening hours. They spread and continued to move east through the night. All modes of severe weather occurred with tornadoes occurring during the early and mid evening hours. Two tornadoes were reported in the Stanhope area near the Webster and Hamilton County line. A tornado touched down in Grundy County north of Conrad. Winds caused damage in many areas across the north half of Iowa. Hail was common with most of the storms in spite of the high freezing level. Much of the hail an inch or less in diameter. Larger hail of golf ball to tennis ball size fell in Butler and Bremer Counties. A strong storm formed in Ringgold and Union Counties and dropped golf ball size hail. The event produced very heavy rainfall in many locations. The ground had become nearly saturated from previous rounds of storms during the week prior. Flooding and flash flooding became a problem in several locations.

Short track tornado hit a cemetery and then moved southeast with minor roof damage to a house before lifting.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS DMX issued a tornado warning for this county at 01:15 UTC, 10 minutes before the tornado touched down, in force until 01:45 UTC.

The county was under a tornado watch, issued at 23:34 UTC and running to 03:18 UTC.

Issued (UTC)ExpiredProductOffice
23:34 UTC03:18 UTCTornado WatchDMX
00:32 UTC23:00 UTCFlash Flood WatchDMX
00:36 UTC01:15 UTCTornado WarningDMX
01:08 UTC02:00 UTCSevere Thunderstorm WarningDMX
01:15 UTC01:45 UTCTornado WarningDMX
01:24 UTC07:30 UTCFlash Flood WarningDMX
01:44 UTC07:38 UTCFlash Flood WarningDMX
09:18 UTC14:38 UTCSevere Thunderstorm WatchDMX
14:38 UTC21:28 UTCTornado WatchDMX
17:12 UTC18:00 UTCSevere Thunderstorm WarningDMX
17:59 UTC18:45 UTCSevere Thunderstorm WarningDMX
18:29 UTC18:59 UTCSevere Thunderstorm WarningDMX
18:38 UTC00:45 UTCFlash Flood WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 29, 6:44 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 29, 6:44 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SUN JUN 29 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 354 PM CDT SUN JUN 29 2014

MORNING CONVECTION HAS DIMINISHED THIS AFTERNOON WITH SOME LINGERING
WEAK ACTIVITY LEFT OVER FAR NORTHERN IOWA. THE MORNING ACTIVITY IN
ADDITION TO THE MCS OVER KANSAS HAS LEFT A LARGE CLOUD DEBRIS FIELD
OVER MUCH OF THE AREA THAT HAS LIMITED SFC HEATING AND INSTABILITY
THROUGH MUCH OF THIS REGION. CLEARING HAS DEVELOPED OVER SOUTHEAST
NEBRASKA AND INTO WESTERN IOWA THE PAST HOURS AND HAS BEGUN TO ERODE
THE CONVECTIVE INHIBITION THROUGH THAT AREA ALONG WITH MLCAPES
INCREASING TO NEAR 4000 J/KG. THIS CAN BE SEEN AS WELL WITH THE 18Z
KOAX SOUNDING WITH MUCH OF THE INHIBITION HAVING ERODED BY LAUNCH
TIME. AN UPPER SHORT WAVE WILL MOVE OVER THE REGION OF INSTABILITY
THE NEXT FEW HOURS AND SHOULD TRIGGER MORE ORGANIZED THUNDERSTORM
ACTIVITY THAT WILL MOVE INTO CENTRAL AND SOUTHERN IOWA FROM LATE
AFTERNOON THROUGH MID EVENING. DEEP LAYER SHEAR TO NEAR 50 KTS WILL
BE SUPPORTIVE OF SUPERCELL DEVELOPMENT INITIALLY. FAT CAPE VALUES
THROUGH THE PROFILE SUGGEST GOOD UPDRAFT ACCELERATION POTENTIAL
SUPPORTIVE OF VERY LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER. LOW
LEVEL SRH VALUES NEAR 200 M2/S2 ALONG WITH LCL VALUES BELOW 1000 M
IN ADDITION TO BEST UPDRAFT HELICITY VALUES INTO SOUTHWEST IOWA
SUGGEST THERE IS A TORNADIC POTENTIAL. THE STORMS SHOULD EVOLVE INTO
BOWING SEGMENTS WITH POTENTIAL FOR EMBEDDED HP SUPERCELL STRUCTURES
WITH THE THREAT CHANGING TO A DAMAGING WIND THREAT WITH WINDS IN
EXCESS OF 70 MPH POSSIBLE. IN ADDITION...THE 0-3 KM SHEAR VECTOR
AROUND 35 KTS TO THE EAST TO NORTHEAST MAY STILL BE FAVORABLE
MESOVORTICES THAT MAY PRODUCE A TORNADO OR ENHANCES AREAS OF HIGH
WINDS.

HEAVY RAIN IS ALSO A THREAT WITH PWAT VALUES UP TO 1.75 INCHES AND
ESPECIALLY NEAR ANY SUPERCELL DEVELOPMENT. NOT OVERLY CONFIDENT IN
AREAL COVERAGE OF HEAVY RAIN THUS HAVE HELD OFF ON A FLASH FLOOD
WATCH AT THIS POINT. THE BEST POTENTIAL WILL BE ALONG AND SOUTH OF
HIGHWAY 30.

PRIMARY FRONTAL BOUNDARY CURRENTLY EXTENDS FROM WESTERN
MINNESOTA THROUGH THE FAR NW CORNER OF IA AND INTO CENTRAL NEBRASKA.
SFC LOW PRESSURE STILL REMAINS IN EASTERN COLORADO. THE BOUNDARY
WILL MOVE LITTLE OVERNIGHT AS THE LOW PRESSURE SHIFTS SLOWLY
NORTHEAST OVERNIGHT. THE LOW LEVEL JET WILL STRENGTHEN OVERNIGHT AND
SHOULD LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT. THE MAIN FOCUS
FOR THUNDERSTORMS TOWARDS 12Z SHOULD BE ACROSS THE NORTHWEST.
CERTAINLY A SEVERE POTENTIAL WITH THESE STORMS WHICH MAY BE A
PRELUDE FOR MONDAY.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 354 PM CDT SUN JUN 29 2014

THE UPPER MIDWEST REMAINS UNDER THE INFLUENCE OF A LARGE UPPER LOW
OVER SOUTHERN CANADA.  THE LOW WILL CONTINUE TO CREATE A VERY FAST
ZONAL FLOW ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST.
CONVECTION MAY BE ONGOING MONDAY MORNING AND THERE IS SOME QUESTION
AS TO WHAT AFFECT THAT WILL HAVE ON CONVECTION DURING THE REST OF
THE DAY.  A QUASI-STATIONARY FRONTAL BOUNDARY WILL BE THE FOCUS FOR
ANY NEW CONVECTION AS A TROUGH/SHORTWAVE ROTATES AROUND THE UPPER
LOW INTO THE NORTHERN PLAINS/UPPER MIDWEST DURING THE MORNING.  THIS
WILL PROVIDE MORE THAN ADEQUATE MID LEVEL FORCING.  GIVEN THE AMOUNT
OF INSTABILITY AS CAPES QUICKLY INCREASE TO 4000 J/KG THROUGH THE
MORNING AND THE MOIST LOW LEVELS STORMS SHOULD QUICKLY GROW UPSCALE
AND GIVEN SHEAR PROFILES...WILL BECOME SUPERCELLS.  ONCE AGAIN...ALL
MODES OF SEVERE WEATHER WILL BE POSSIBLE.  PWATS ALSO INCREASE TO
NEARLY 2 INCHES.  I WAS CONSIDERING A FLASH FLOOD WATCH FOR MONDAY
BUT IT DOES APPEAR STORMS WILL MOVE QUICKLY AND IT WILL ALSO DEPEND
ON WHERE THE RAIN FALLS TONIGHT...FOR WHICH THE STORMS HAVE NOT
MATERIALIZED YET...SO I WILL HOLD OFF ON ANY FLASH FLOOD WATCH BUT
DEFER THAT TO THE MID SHIFT.

THE FRONTAL BOUNDARY DOES SHIFT EAST OUT OF CENTRAL IOWA BY 01/00Z
SO ANY EVENT ON MONDAY WILL LIKELY BE DURING THE DAY AND DIMINISHING
BY LATE AFTERNOON/EARLY EVENING.  ON TUESDAY A SECONDARY COLD FRONT
SWEEPS IOWA WITH YET ANOTHER WAVE COMING DOWN FROM THE CANADIAN
LOW...WHICH IS WELL EAST BY THIS TIME.  INSTABILITY IS MUCH LESS
HOWEVER AND ALL THAT IS EXPECTED IS SHOWERS WITH AN ISOLATED
THUNDERSTORM POSSIBLE DURING PEAK HEATING.  THAT WILL SWEEP EAST
DURING THE EVENING.  FINALLY THEN AN UPPER RIDGE BUILDS OVER THE
ROCKIES AS SURFACE HIGH PRESSURE SLIDES INTO THE UPPER MIDWEST.
COOLER TEMPS ARE ON THE WAY FOR MID WEEK AND MUCH DRIER CONDITION
CAN BE EXPECTED.

BY LATE IN THE WEEK AND INTO THE WEEKEND MODELS DIVERGE ON THEIR
SOLUTIONS BUT THEY ALL DEVELOP A SHORTWAVE THAT TOPS THE RIDGE IN
THE ROCKIES.  THE EURO IS WEAKER WITH THE WAVE AND KEEPS IN ACROSS
THE NORTHERN PLAINS INTO THE GREAT LAKES.  THE GFS AND CANADIAN ARE
DEEPER WITH THE SHORTWAVE AND DROP IT INTO THE UPPER MIDWEST.  THE
GFS AND CANADIAN SEEM REASONABLE GIVEN THE HEIGHT OF THE UPPER RIDGE
OUT WEST AND THE STRENGTH OF THE VORT MAX TOPPING THE RIDGE.  IT
SHOULD DIG DEEPER THAN THE EURO SUGGESTS.  FOR THAT REASON I HAVE
CHANCE POPS IN THE FORECAST NEXT WEEKEND.

&&

.AVIATION...30/00Z
ISSUED AT 638 PM CDT SUN JUN 29 2014

TSRA WILL CONTINUE TO DEVELOP IN WESTERN IOWA AND AFFECT SITES
THROUGH 06Z. TSRA WILL BE BRIEF AT SITES...THOUGH IFR OR LOWER
CONDITIONS CAN BE EXPECTED WITH STRONG AND GUSTY WINDS...WITH
MULTIPLE ROUNDS OF TSRA POSSIBLE. AFTER SYSTEM PUSHES OUT...MAY
SEE BR/FG AT SITES NEAR 12Z WITH AMPLE LOW LEVEL MOISTURE AND
LIGHT WINDS...MAY ALSO SEE MVFR OR LOWER CEILINGS EARLY. BR WILL
LIFT SHORTLY AFTER 12Z...WITH ADDITIONAL CHANCES FOR TSRA AT SITES
MONDAY...THOUGH HAVE ONLY INCLUDED VCTS MENTION ATTM WITH
UNCERTAINTY IN TIMING AND LOCATION.

&&

.HYDROLOGY...
ISSUED AT 337 AM CDT SUN JUN 29 2014

LITTLE CHANGE IS ANTICIPATED OVER THE NEXT 24 TO 36 HOURS...SOME
LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT WITH SOME OF THE
STORMS OVER THE REGION. COVERAGE IS NOT ANTICIPATED TO BE
WIDESPREAD AT THIS TIME...BUT LOCALIZED PONDING OF WATER AND
STREET FLOODING COULD OCCUR. BY MONDAY...MORE WIDESPREAD HEAVY
RAINFALL WILL BE POSSIBLE AS A STRONGER STORM AND STRONGER UPPER
LEVEL WINDS COMBINE TO REALIZE THE HIGH MOISTURE CONTENT OF THE
ATMOSPHERE. THE POTENTIAL FOR FLASH FLOODING IS MORE LIKELY MONDAY
INTO THE EARLY EVENING. ANY ADDITIONAL RAINFALL WILL LIKELY STRESS
RIVER LEVELS AND AREA STREAM BASINS...ESPECIALLY BY MONDAY EVENING
AND INTO MID WEEK IF SIGNIFICANT RAINFALL OCCURS. THIS WILL BE
CLOSELY MONITORED OVER THE NEXT 36 HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...DONAVON
LONG TERM...FAB
AVIATION...AWB
HYDROLOGY...REV
Hazardous weather outlook, Jun 29, 4:37 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT SUN JUN 29 2014

IAZ044>050-057>062-070>075-081>086-092>097-302145-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
437 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE
THIS AFTERNOON AND EVENING WITH THE GREATEST THREAT FROM 6 PM TIL
MIDNIGHT. VERY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE STORMS
WHICH WILL PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED MONDAY. A FEW OF THESE STORMS LIKELY
WILL BE SEVERE WITH SIGNIFICANT DAMAGING WINDS...LARGE HAIL AND A
FEW TORNADOES ARE ALL POSSIBLE. MONDAY EVENING THE THREAT WILL BE
CONFINED SOUTHEAST OF A TAMA TO LAMONI LINE. VERY HEAVY RAINFALL
WILL OCCUR WITH STORMS AND FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...TONIGHT
AND AGAIN MONDAY.

IAZ004>007-015>017-023>028-033>039-302145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
437 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
WITH DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL
POSSIBLE. TONIGHT THE THREAT WILL MAINLY BE DAMAGING WIND. VERY
HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR LOCALIZED
FLOODING. ANOTHER AREA OF STORMS MAY DEVELOP OVER NORTHWEST IOWA
LATE TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE AS WELL.

FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER...WEST FORK OF THE DES MOINES RIVER AND CEDAR RIVER BASINS
...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE ONGOING EARLY MONDAY AND INCREASE IN STRENGTH
DURING THE DAY. THESE STORMS WILL HAVE A SEVERE THREAT THROUGH
MID AFTERNOON BEFORE THE ACTIVITY SHIFTS TO THE SOUTHEAST OF THE
AREA. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL
POSSIBLE MONDAY. VERY HEAVY RAINFALL MAY OCCUR WITH STORMS WITH
LOCALIZED FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT THEN AGAIN
MONDAY.

In the hours before

Local storm report, Jun 29, 7:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             3 NW COON RAPIDS        41.90N 94.72W
06/29/2014  E1.00 INCH       CARROLL            IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Jun 29, 7:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             1 N CLARKSVILLE         42.79N 92.67W
06/29/2014  M1.00 INCH       BUTLER             IA   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A SPOTTER REPORT OF 1 INCH HAIL
            AND 50 TO 60 MPH WIND GUSTS.

&&

FBOKSA
Local storm report, Jun 29, 8:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             5 N CLARKSVILLE         42.85N 92.67W
06/29/2014  E1.75 INCH       BUTLER             IA   TRAINED SPOTTER

&&

DONAVON
Local storm report, Jun 29, 8:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             NW GOWRIE               42.28N 94.29W
06/29/2014  M1.00 INCH       WEBSTER            IA   TRAINED SPOTTER

&&

FBOKSA
Local storm report, Jun 29, 8:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 NE BRISTOW            42.79N 92.88W
06/29/2014  E1.25 INCH       BUTLER             IA   TRAINED SPOTTER

            SHAVE DATA REPORT

&&

DONAVON
Local storm report, Jun 29, 8:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FUNNEL CLOUD     7 W NEW PROVIDENCE      42.28N 93.31W
06/29/2014                   HARDIN             IA   PUBLIC

            NUMEROUS REPORTS OF FUNNEL CLOUDS. RELAYED TO TRAINED
            SPOTTER ON THE ROAD.

&&

FBOKSA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

1.4 hours before the tornado, 225 km from the path. June 30, 2014.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1816 joules per kilogram, CIN -89, lifted condensation level 1110 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2014-06-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1816 J/kg
Mixed-layer CIN
-89 J/kg
Surface CAPE
4021 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

10.6 hours after it, 225 km from the path. June 30, 2014.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1426 joules per kilogram, CIN -49, lifted condensation level 544 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1426 J/kg
Mixed-layer CIN
-49 J/kg
Surface CAPE
370 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
2.3
Supercell composite
15.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Marshalltown (MIW), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:53 UTC7973170° 10 kt1008.5
00:34 UTC7972180° 8 kt171008.1VCTS
00:51 UTC78.873.4180° 9 kt1007.8-TSRA
00:53 UTC7873190° 9 kt1008.1-TSRA
01:19 UTC7873180° 7 kt1007.5VCTS
01:31 UTC7873180° 7 kt1008.1TS
01:53 UTC7873210° 10 kt1007.5TS
01:58 UTC7773220° 11 kt1007.8
02:05 UTC7873290° 7 kt1008.5VCTS
02:20 UTC7370340° 5 kt1008.8
02:53 UTC76720° 0 kt1008.1TS
03:06 UTC736960° 3 kt1008.1TS
03:22 UTC73700° 0 kt1008.1VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 80 km away, was scanning. The volume nearest the touchdown began at 01:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:00 UTCFLASH FLOOD3 N New ProvidenceHardin, IA28000 BLOCK OF 260TH STREET ( COUNTY S55 AND 260TH STREET ) WASHED OUT.
00:29 UTCTORNADOStanhopeHamilton, IASTANHOPE FIRE DEPT REPORTED TORNADO ON THE GROUND.
01:14 UTCFUNNEL CLOUD7 W New ProvidenceHardin, IANUMEROUS REPORTS OF FUNNEL CLOUDS. RELAYED TO TRAINED SPOTTER ON THE ROAD.
01:22 UTCTORNADO2 Nw UnionHardin, IAHARDIN COUNTY EMERGENCY MANAGER REPORTED SIGNIFICANT TREE DAMAGE IN MULTIPLE DIRECTIONS PARALLEL TO 300TH STREET. ALSO HAD ROOF DAMAGE AND METAL PANELS PULLED OFF A MORTON STYLE OUTBUILDING. RESIDENTS SAID THEY THOUGHT I
01:25 UTCTSTM WND DMGMorrisonGrundy, IAREPORTS OF TREE AND STRUCTURAL DAMAGE IN TOWN...INCLUDING ROOFS OFF OF BUILDINGS. TIME ESTIMATED FROM RADAR.
01:35 UTCTSTM WND DMGMorrisonGrundy, IAMETAL BUILDINGS...MOSTLY SHEDS...DAMAGED. 4 TO 6 FOOT DIAMETER TREES SNAPPED. CROP DAMAGE WEST OF TOWN.
01:48 UTCTORNADO4 Nnw ConradGrundy, IACONRAD FIRE DEPARTMENT REPORTS TWO TORNADOES ON THE GROUND MOVING EAST. TIME ESTIMATED FROM RADAR.
01:50 UTCTSTM WND DMG3 Nnw UnionHardin, IAPOWERLINES DOWN IN THE CITY OF GIFFORD.
02:00 UTCFLASH FLOOD1 Wsw AckleyHardin, IAWATER RUNNING OVER ROAD. ROAD CLOSED BY COUNTY DUE TO IMPASSABLE CONDITIONS.
02:20 UTCHEAVY RAIN 2LincolnTama, IASPOTTER REPORTED 2 INCHES OF RAIN IN 45 MINUTES IN LINCOLN.
02:50 UTCTSTM WND DMGLincolnTama, IA2 FOOT DIAMETER TREES SNAPPED.
03:15 UTCFLASH FLOODReinbeckGrundy, IAHIGHWAY 175 NORTH OF REINBECK CLOSED BY COUNTY OFFICIALS - WATER OVER ROAD. OTHER ROADS AROUND REINBECK ALSO COVERED BY WATER BUT PASSABLE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 29, 2014

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 296:05 AM CDTEF1Gove, KS1.050$50,000
June 297:28 PM CDTEF0Hamilton, IA2.040
June 298:08 PM CDTEF0Shelby, IA0.550
June 298:18 PM CDTEF1Grundy, IA1.950$30,000
June 299:12 PM CDTEF0Buchanan, MO0.325
June 299:20 PM CDTEF0Shawnee, KS1.630
June 299:55 PM CDTEF1Mercer, MO6.3300
June 2910:00 PM CDTEF1Grant, WI8.2600$410,000
June 2910:18 PM CDTEF2Iowa, WI29.1400$3.5 million
June 2910:26 PM CDTEF2Iowa, WI5.0200$400,000
June 2910:36 PM CDTEF0Jones, IA0.125
June 2911:27 PM CDTEF1Dane, WI2.3500$50,000
June 2912:30 AM CDTEF1Carroll, IL2.2600$50,000
June 2912:45 AM CDTEF1Schuyler, MO4.7300

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.